Oregon, 2019Damaging Wind in Oregon, September 28, 2019
September 28, 2019 · NWS PQR · 1 event in 1 county or zone
A NWS Storm survey found straight line wind damage of approximately 45 to 55 mph near Halsey and NE 75th, and Tillamook and NE 78th. In addition to these areas of damage, a similar straight line wind damage pattern was observed near Hassalo and NE 64th on the same day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A NWS Storm survey found straight line wind damage of approximately 45 to 55 mph near Halsey and NE 75th, and Tillamook and NE 78th. In addition to these areas of damage, a similar straight line wind damage pattern was observed near Hassalo and NE 64th on the same day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 28, 1:34 PM PST, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 28, 1:34 PM PST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Portland OR
234 PM PDT Sat Sep 28 2019
.SYNOPSIS...Low pressure, centered over north central Oregon, will
meander about the area tonight and Sunday before moving eastward
Sunday night. Showers end later Sunday night across the region, but
cool air mass remains in place. Expect patchy frost as skies clear
and temperatures drop into the 30s. Milder weather returns by middle
of next week, but so also does a chance of precipitation.
&&
.SHORT TERM...Tonight through Tuesday...Upper low pressure us now
centered over The Dalles and will slowly meander for the next 30
hours or so. The snow which accumulated around Mt. Hood earlier
today under a convective band, has melted off the roads and largely
off the roadsides as well. It's possible the liquid will refreeze
tonight across untreated roadways. Another shortwave will rotate
around the western periphery of the low tonight and early Sunday.
This will shift the most likely areas of snow accumulations south to
around Santiam and Willamette Passes. Like last night, most areas
should see less than a couple inches of snow accumulation,
especially below 5000 feet, however, it's difficult to predict
exactly where and when a very narrow enhanced band may develop. As
such any given area could receive upwards of 4-6 inches over a 12
hour period ending Sunday afternoon. Nonetheless, our current Winter
Weather Advisory will remain as is through Sunday afternoon until
a change in confidence dictates specific changes.
Additionally, we saw plenty of thunderstorm activity over the
coastal waters overnight as the previous short-wave dropped south
along the western edge of the closed low. Another wave is rotating
south today and is combining with daytime heating to again
destabilize the environment. With this timing, expect the primary
threat of thunderstorms will occur from about Eugene southward, but
cannot rule out a basic threat encompassing the remainder of the
area along a line around and mainly south of Albany and extending
north along the Oregon foothills.
Showers will gradually decrease Sunday evening, as the whole upper
low begins shifting towards the northern Rockies. Should see
clearing skies later Sunday night. With cool air mass in place,
temperatures will drop into the upper 30s to lower 40s for many
lowlands. Add to that slacking wind, should see pockets of frost,
mainly in the interior valleys and into the Cascades and Hood River
Valley. So, if have temperature sensitive plants outdoors, might be
time to think about protecting those Sun night. Areas above 2500
feet will likely see hard freeze, and not so much in way of frost.
Monday and Tuesday both look like classic pumpkin patch weather
days, with a crisp, cool start, then mild and sunny. Likely be
enough offshore pressure gradient to keep east to northeast winds
somewhat breezy around the western Columbia Gorge, and also for the
higher terrain above 1500 feet. JBonk/Rockey
.LONG TERM...Tuesday night through Saturday...Mild weather is
expected to round out the remainder of the week. A ridge will
briefly form over northwest Oregon/southwest Washington, persisting
through Wednesday. With the ridge in place, skies are expected to
clear and conditions will be dry. On Thursday, a broad long wave
trough will move over the area, initially bringing showers to the
coast in the early morning, then spreading eastward through the day.
Cloudy skies will keep temperatures mild with highs in the low 60s
and low temperatures in the upper 40s to 50s. Friday night, the
broad trough will lift northeastward. At this time, models are
struggling to come to consensus regarding the pattern following the
broad trough's exit. The GFS has maintained a ridging pattern
building in on Saturday over the last several runs which would
create a dry weekend. The ECMWF on the other hand has maintained a
high energy shortwave passing through on Saturday which would keep
things more fall like and wet. Because the ECMWF is beginning to
trend towards the GFS, the GFS was the dominate model used in this
long range forecast. However, with the lack of consistency, the main
challenge will be determining cloud cover, overnight temperatures
and precipitation chances towards the end of the week. - Muessle
&&
.AVIATION...A cool, upper level trough over the Pacific
Primarily, VFR conditions this evening with brief periods of
MVFR in showers. Isolated thunderstorms is also possible through
early evening. Gusty, erratic are possible in and near
thunderstorms. As the air mass stabilizes tonight, expect
areas of MVFR ceilings to low end VFR ceilings to form early
Sunday morning.
KPDX AND APPROACHES...Conditions will be primarily VFR through
the evening and into the overnight hours. However, as showers
move through through the aerodrome, brief MVFR ceilings are
possible. MVFR to low end VFR cigs area likely early Sunday
morning as the air mass stabilizes. /tw
&&
.MARINE...Weak low pressure will remain over the waters tonight
keeping winds and seas at or near advisory criteria into the
evening hours. Expect seas to drop below 10 ft in the inner
waters later this evening and in the outer waters after
midnight. Winds will also fall below 20 kt in the outer waters later
tonight. We will be in a period of strong ebb currents through
the middle of next week, so expect rough bar conditions to
persist around the time of strong ebb currents through Wed. /tw
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 6 PM PDT Sunday for Cascades in
Lane County-Northern Oregon Cascades.
WA...Winter Weather Advisory until 6 PM PDT Sunday for South
Washington Cascades.
PZ...Small Craft Advisory until 1 AM PDT Sunday for coastal waters
from Cape Shoalwater WA to Florence OR from 10 to 60 NM.
Small Craft Advisory until 7 PM PDT this evening for Columbia
River Bar.
Small Craft Advisory from 4 AM to 8 AM PDT Sunday for Columbia
River Bar.
Small Craft Advisory from 4 PM to 8 PM PDT Sunday for Columbia
River Bar.
Small Craft Advisory until 7 PM PDT this evening for coastal
waters from Cape Shoalwater WA to Florence OR out 10 NM.
&&
Interact with us via social media: www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.In the hours before
Special weather statement, Sep 28, 2:54 PM PST, 15 minutes before
Special Weather Statement
National Weather Service Portland OR
354 PM PDT Sat Sep 28 2019
ORZ006-WAZ039-282330-
Greater Portland Metro Area OR-Greater Vancouver Area WA-
354 PM PDT Sat Sep 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLACKAMAS...
SOUTHWESTERN MULTNOMAH...EAST CENTRAL WASHINGTON AND SOUTH CENTRAL
CLARK COUNTIES UNTIL 430 PM PDT...
At 353 PM PDT, National Weather Service Doppler radar and trained
weather spotters reported a strong thunderstorm over Maywood Park,
or near Portland Downtown, moving southwest at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm. A significant hail accumulation will also be possible
with this storm.
Locations impacted include...
Oregon City, Portland Downtown, Portland, Vancouver, Gresham,
Beaverton, Tigard, Lake Oswego, Tualatin, West Linn, Milwaukie,
Camas, Troutdale, Gladstone, Portland Airport and West Slope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4567 12259 4555 12239 4528 12262 4544 12292
TIME...MOT...LOC 2253Z 038DEG 18KT 4556 12255
Weagle
Thunderstorm Wind, Multnomah
- When
- September 28, 3:09 PM PST to 3:15 PM PST
- Where
- Multnomah County, 2.42 mi W of Russellville
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Storm Survey
- Coordinates
- 45.530, -122.600
A NWS Storm survey found straight line wind damage of approximately 45 to 55 mph near Halsey and NE 75th, and Tillamook and NE 78th. In addition to these areas of damage, a similar straight line wind damage pattern was observed near Hassalo and NE 64th on the same day. There where a few small trees and tree limbs down as observed by the NWS survey team.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lightning Strike in Kansas, September 28 to 29, 20191 death · 2 events
- Rip Current in North Carolina, September 28, 20191 death · 1 event
- Flash Flooding and Flooding in Iowa, September 28 to 30, 2019$250,000 · 1 in hail · 12 events
- High Wind in Montana, September 28, 2019$350,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Pennsylvania, September 28, 20196 injured · 1.5 in hail · 7 events
- Flash Flooding and Hail in Missouri, September 28 to 29, 2019$50,000 · 1 in hail · 6 events
- High Wind and Strong Wind in Colorado, September 28 to 29, 2019$31,000 · 70 kt wind · 8 events
- Damaging Wind in Kansas, September 28, 2019$25,000 · 52 kt wind · 1 event
- Blizzard and Winter Storm in Montana, September 28 to 30, 201919 events
- Hail and Damaging Winds in Virginia, September 28, 2019$13,000 · 1.75 in hail · 8 events
- Heavy Snow and Winter Weather in Washington, September 28 to 29, 201912 events
- Flash Flooding and Flooding in Missouri, September 28 to 29, 201956 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856906.